Dysphagia

, Volume 26, Issue 3, pp 340–343

Risperidone-Induced Bulbar Palsy-like Syndrome

Authors

    • Department of NeurologyYale University School of Medicine
    • Department of Internal MedicineYale University School of Medicine
    • Veterans Affairs Healthcare System
    • Department of NeurologyVA Connecticut Health Care System
  • Huned Patwa
    • Department of NeurologyYale University School of Medicine
    • Veterans Affairs Healthcare System
Case Report

DOI: 10.1007/s00455-010-9307-z

Cite this article as:
Sico, J.J. & Patwa, H. Dysphagia (2011) 26: 340. doi:10.1007/s00455-010-9307-z

Abstract

There have been several case reports of risperidone-associated dysphagia. Risperidone-induced bulbar palsy-like syndrome has not been previously described. We report on a 58-year-old gentleman with prior history of schizophrenia and remote chlorpromazine use with no history of extrapyramidal symptoms who experienced acute onset of dysphagia and facial diplegia with hyperprolactinemia while being treated with risperidone. To date there have been five reported cases of dysphagia associated with risperidone, occurring by such mechanisms as isolated pharyngeal dysfunction from pharyngeal constrictor palsy and dystonia, drug-induced parkinsonism, and acute dystonic reaction. These cases were associated either with initiation or up-titration of risperidone, with complete resolution of dysphagia after medication discontinuation or dose change. Our patient developed dysphagia within 2 weeks of taking risperidone and completely resolved 1 month after the medication was stopped. Unlike other reported cases, our patient also experienced symptomatic hyperprolactinemia, another known side effect of risperidone. Physicians should also be aware that risperidone can be associated with oropharyngeal dysphagia secondary to an acute bulbar palsy-like syndrome that places patients at increased risk of aspiration events and its associated morbidity and mortality.

Keywords

DysphagiaOropharyngeal hypomotilityDeglutitionDeglutition disordersBulbar palsyRisperidoneHyperprolactinemiaSwallowing

Copyright information

© Springer Science+Business Media, LLC (outside the USA) 2010